Florida, 2018

Tornadoes and Flash Flooding in Florida, December 1 to 3, 2018

December 1 to 3, 2018 · NWS TAE · 11 events in 6 counties and zones

A significant flooding and severe weather event unfolded over the tri-state area during early December as showers and thunderstorms spread northward across the area for multiple days. The most noteworthy impact over the weekend was heavy precipitation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A significant flooding and severe weather event unfolded over the tri-state area during early December as showers and thunderstorms spread northward across the area for multiple days. The most noteworthy impact over the weekend was heavy precipitation. Widespread rainfall totals reached 5-7 inches throughout the area with some localized heavier amounts near 10 inches. This resulted in flash flooding and river flooding across numerous counties. In addition, five tornadoes touched down, including one in southeast Alabama, two in southwest Georgia, one in the Florida panhandle, and one in the Florida big bend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 1, 11:40 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Dec 1, 11:40 AM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1240 PM EST Sat Dec 1 2018

.AVIATION...
[Through 18Z Sunday]

While mainly SHRA around the TAF sites, chances for TSRA will
increase this afternoon. Expect gusty winds with the TSRA. TAFs
show the best timing of the TSRA, but cannot completely rule out a
storm outside of the advertised timing. While chances should
decrease some tonight, expect an increase in convective activity
early tomorrow morning. Cigs and vsbys will be variable throughout
the afternoon but overall expect mainly IFR to MVFR conditions.

&&

.PREV DISCUSSION [951 AM EST]...

.NEAR TERM [Through Today]...

An active period of weather begins today as a developing llvl jet
drives a moist and increasingly unstable airmass into the region.
Unusually high PWAT's around two inches will be found across the
region today so as thunderstorm coverage increases during the
morning hours the storms will become very efficient rain producers.
Latest WPC qpf depicts a large area of 2-4 inch rainfall forecast
over the western half of our CWA and given recent wet trends
flooding is definitely a concern.  Severe storms remain a threat as
well esply over se AL, far sw GA and the panhandle.  Combination of
high shear and instability suggests a tornado or two is possible
along with damaging wind potential.

.SHORT TERM [Tonight Through Monday]...

Plume of moisture on southwesterly flow will keep showers and
thunderstorms in the forecast through this period as a cold front
works into the southeast US, stalls as upper support moves away
and waits for the next upper disturbance to push it through the
area at the tail end of the short term and beginning of the long
term period. Today's convection will be across the eastern third
of the CWA with additional development north of this area and east
of the front. Severe threat will begin to diminish in the evening
hours then ramp back up Sunday morning as the front begins to
stall. SPC has added a slight risk for severe storms across
southern Georgia and a marginal risk across the rest of the CWA.
Damaging winds and an isolated tornado or two will be possible.
The front will finally be pushed along Monday into Tuesday. Flash
flooding will be a real threat through the period and reference
the hydrology section below for details.

.LONG TERM [Monday Night Through Saturday]...

The front clears the Big Bend Monday night with high pressure
building in and dry conditions through Friday. Temperatures will
fall back below normal through Wednesday then a slight warming
trend as the high pressure moves east and warm air advection
commences. All in time for the next weather system to affect the
southeast US Saturday. GFS and Euro are in decent agreement
handling the system next weekend.

.MARINE...

Strong south winds of 20 to 25 knots will continue through
tonight with seas building to 8 feet today into tonight. Winds
slightly decrease to moderate levels Sunday through Tuesday with
seas remaining elevated. A cold front will move through the marine
waters Tuesday with winds becoming strong once again.

.FIRE WEATHER...

Widespread rainfall will preclude any fire weather concerns through
the period.

.HYDROLOGY...

A flash flood watch is in effect for areas along and west of a
Tallahassee to Albany line. Expected rainfall amounts have
increased somewhat with 5 to 7 inches in the watch area with the
heaviest amounts expected in the Florida panhandle. East of the
watch, 2 to 4 inches can be expected. Flash flooding can be
expected and river flooding as well with the basins across the
Florida panhandle having the highest risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   69  78  68  76  53 /  70  70  60  80  30
Panama City   69  75  67  73  52 /  70  70  60  80  20
Dothan        66  74  61  70  46 /  60  60  70  70  10
Albany        66  76  63  71  48 /  70  70  70  70  10
Valdosta      67  78  68  75  52 /  70  70  60  80  40
Cross City    69  79  69  77  59 /  60  60  50  70  50
Apalachicola  69  75  69  75  55 /  70  70  60  80  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Sunday evening for Calhoun-Central
     Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal
     Jefferson-Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland
     Franklin-Inland Gulf-Inland Jefferson-Inland Wakulla-
     Jackson-Leon-Liberty-North Walton-South Walton-Washington.

     High Rip Current Risk through Sunday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 7 AM EST /6 AM CST/ Sunday for Coastal
     Bay-Coastal Gulf-South Walton.

GA...Flash Flood Watch through Sunday evening for Baker-Brooks-
     Calhoun-Clay-Colquitt-Decatur-Dougherty-Early-Grady-Lee-
     Miller-Mitchell-Quitman-Randolph-Seminole-Terrell-Thomas-
     Worth.

AL...Flash Flood Watch through Sunday afternoon for Coffee-Dale-
     Geneva-Henry-Houston.

GM...Small Craft Advisory until 7 AM EST Sunday for Apalachee Bay or
     Coastal Waters From Keaton Beach to Ochlockonee River FL
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach FL out 20 NM-Coastal waters from
     Mexico Beach to Apalachicola FL out 20 NM-Coastal waters
     from Mexico Beach to Okaloosa Walton County Line FL out 20
     NM-Waters from Suwannee River to Apalachicola FL from 20 to
     60 NM-Waters from Apalachicola to Mexico Beach FL from 20
     to 60 NM-Waters from Mexico Beach to Okaloosa Walton County
     Line FL from 20 to 60 NM.

&&

NEAR TERM...Johnstone
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Fieux
MARINE...Scholl
FIRE WEATHER...Johnstone
HYDROLOGY...Scholl

In the hours before

Special weather statement, Dec 1, 7:54 AM CST, 5 hours 53 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
754 AM CST SAT DEC 1 2018

FLZ007>009-108-011430-
Central Walton FL-Holmes FL-South Walton FL-North Walton FL-
754 AM CST SAT DEC 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALTON AND SOUTHWESTERN
HOLMES COUNTIES UNTIL 830 AM CST...

At 754 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles south of Eglin Air Force Base, or 8 miles north of Santa Rosa
Beach, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Freeport, Eucheeanna,
Douglass Crossroad, Portland, New Home, Knox Hill, Argyle and Rock
Hill.

LAT...LON 3052 8638 3080 8604 3065 8590 3063 8592
      3061 8591 3046 8619 3047 8620 3049 8619
      3050 8620 3047 8623 3049 8625 3047 8630
      3048 8634
TIME...MOT...LOC 1354Z 231DEG 47KT 3050 8624
Special weather statement, Dec 1, 11:11 AM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1211 PM EST SAT DEC 1 2018

FLZ018-019-028-118-127-128-011745-
Inland Taylor FL-Coastal Wakulla FL-Coastal Jefferson FL-
Inland Jefferson FL-Madison FL-Coastal Taylor FL-
1211 PM EST SAT DEC 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WAKULLA...NORTHERN
TAYLOR...SOUTHWESTERN JEFFERSON AND SOUTHWESTERN MADISON COUNTIES
UNTIL 1245 PM EST...

At 1211 PM EST, Doppler radar was tracking a strong thunderstorm 14
miles southeast of St. Marks, moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Perry, Goose Pasture, Hells Half Acre, Iddo, Ebb, Secotan, Boyd,
Lamont, Eridu, Cabbage Grove, Scanlon, Econfina, Lake Bird, Hampton
Springs, Sirmans and Shady Grove.

LAT...LON 2995 8384 3012 8417 3019 8409 3019 8408
      3020 8407 3046 8377 3021 8342
TIME...MOT...LOC 1711Z 229DEG 54KT 3007 8398
Local storm report, Dec 1, 11:26 AM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1226 PM EST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 AM     MARINE TSTM WIND 17 S SAINT GEORGE ISLAN 29.41N 84.86W
12/01/2018  M59 MPH          GMZ755             FL   MESONET

            GUST TO 59 MPH AT THE C TOWER AT 20 METER
            ELEVATION.

&&

DVD
Local storm report, Dec 1, 11:32 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1232 PM EST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     MARINE TSTM WIND 18 S SAINT GEORGE ISLAN 29.41N 84.86W
12/01/2018  M40 MPH          GMZ755             FL   MESONET

            STATION SGOF1, 18 S SAINT GEORGE ISLAND.

&&

DVD
Local storm report, Dec 1, 12:09 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
109 PM EST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     MARINE TSTM WIND SHELL POINT             30.06N 84.29W
12/01/2018  M41 MPH          WAKULLA            FL   MESONET

            SITE SHPF1 MEASURED A WIND GUST OF 41 MPH.

&&

DVD
Special weather statement, Dec 1, 12:39 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
139 PM EST SAT DEC 1 2018

FLZ008-010-012-108-112-011945-
Coastal Bay FL-Central Walton FL-Inland Bay FL-South Walton FL-
Washington FL-
139 PM EST SAT DEC 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR BAY...SOUTHEASTERN WALTON AND
SOUTHWESTERN WASHINGTON COUNTIES UNTIL 245 PM EST/145 PM CST/...

At 139 PM EST/1239 PM CST/, Doppler radar was tracking a strong
thunderstorm 15 miles south of Santa Rosa Beach, moving northeast at
55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Springfield, Hiland Park,
Ebro, Southport, Seminole Hills, Dirego Park, College Station, Gulf
Resort Beach, Bayou George, West Panama City, Seaside, Bahama Beach,
Biltmore Beach, Sunnyside, Brannonville, Bunker and Vicksburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 700 PM EST/600 PM CST/ for
the Panhandle of Florida.

LAT...LON 3038 8612 3039 8610 3039 8611 3041 8610
      3052 8599 3026 8547 3009 8583 3022 8605
      3027 8623
TIME...MOT...LOC 1839Z 223DEG 49KT 3016 8620

42-DVD

The radar

The Eglin Afb radar (KEVX), 24 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 tornado, 2 flood, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Bay

When
December 1, 1:47 PM CST to 1:53 PM CST
Where
Bay County, 8.04 mi NW of Vicksburg to 7.45 mi NNW of Vicksburg
Rating
EF0
Path length
2.4 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
30.409, -85.748

A brief EF0 tornado occurred in a rural, forested area of northern Bay county. There were no structures in its path. Damage consisted of trees down, which corresponded to a dual-pol tornadic debris signature from KEVX radar.

Lightning, Washington

When
December 1, 1:55 PM CST
Where
Washington County, 1.5 mi SSW of Wausau
Property damage
$1,000
Reported by
911 Call Center
Coordinates
30.610, -85.590

A house was struck by lightning near Ben Road and Highway 77. Smoke was observed but no flames.

Flood, Gadsden

When
December 1, 5:56 PM EST to 9:00 PM EST
Where
Gadsden County, 0.75 mi ENE of River Junction to 1.15 mi NE of Dogtown
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.684, -84.828

Minor flooding was reported on a few road in Gadsden county.

Flash Flood, Holmes

When
December 1, 7:13 PM CST to 10:15 PM CST
Where
Holmes County, 0.8 mi ENE of Bonifay to 1.18 mi WSW of Bonifay
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
30.784, -85.667

Many local roads were flooded near Bonifay, including the intersection of Highway 90 and Highway 79. That intersection was impassable with cars stalling. Some flooding of homes was also reported in the area.

Flash Flood, Jackson

When
December 1, 7:17 PM CST to 10:15 PM CST
Where
Jackson County, 2.52 mi N of Graceville to 0.45 mi N of Malone
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.986, -85.505

There were widespread reports of water covering roadways across Jackson county, making them impassable. Many cars were stalling in high water with some cars in ditches.

Flash Flood, Jackson

When
December 1, 7:49 PM CST to 10:15 PM CST
Where
Jackson County, 4.04 mi S of Graceville to 4.16 mi S of Graceville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.892, -85.519

The Florida Highway Patrol reported a road closed due to high water at Danford Bay Road and Highway 77.

Flash Flood, Jackson

When
December 1, 7:58 PM CST to 10:15 PM CST
Where
Jackson County, 0.5 mi S of Sink Creek to 0.33 mi S of Sink Creek
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.613, -85.151

The Florida Highway Patrol reported water over the road near the intersection of Bigbone Lane and Highway 71.

Flash Flood, Jackson

When
December 1, 8:15 PM CST to 10:15 PM CST
Where
Jackson County, Marianna to 0.61 mi N of Marianna
Cause
Heavy Rain
Reported by
Social Media
Coordinates
30.770, -85.230

The public reported via social media that Caledonia Street in Marianna was flooded with debris from Hurricane Michael floating.

Thunderstorm Wind, Holmes

When
December 2, 5:05 AM CST
Where
Holmes County, 2.37 mi E of Bonifay
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
30.780, -85.640

A tree was blown down along Highway 90 along with a power line.

Flood, Gadsden

When
December 2, 7:00 PM EST to December 3, 7:00 AM EST
Where
Gadsden County, 3.01 mi NNE of Mount Pleasant to 2.61 mi NNE of Mount Pleasant
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.690, -84.670

A bridge washed out on Peck Betts Road due to a long duration of rainfall.

Tornado, Madison

When
December 3, 2:34 AM EST to 2:39 AM EST
Where
Madison County, 3.06 mi NNE of Hamburg to 4.18 mi NNW of Cherry Lake
Rating
EF1
Path length
2.15 mi
Path width
279 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
30.609, -83.485

An EF1 tornado with 100 mph winds touched down in Madison County early Monday morning. The path length was 2.17 miles. One mobile home was shifted off its blocks. A small outbuilding was swept off its foundation and rolled several feet. Another mobile home nearby was shifted slightly and the blocks underneath are now tilted. Considerable tree damage was present throughout the path. There were no injuries or fatalities.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyThe tornado archive for Florida, 2018Warnings in Florida, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788131, 788598, 788599, 788600, 788601, 788602, 788603, 788604, 788605, 788606, 788356.